Hail, Kit Carson
- When
- August 9, 5:25 PM MST
- Where
- Kit Carson County, 18.35 mi NNE of Vona
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.560, -102.680
Thunderstorms moved across eastern Colorado and northwest Kansas during the evening, producing wind gusts to 70 mph and quarter size hail. Tree and roof damage was reported in many areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms moved across eastern Colorado and northwest Kansas during the evening, producing wind gusts to 70 mph and quarter size hail. Tree and roof damage was reported in many areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 4:14 PM MST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 514 PM MDT MON AUG 9 2010 .DISCUSSION... 242 PM MDT MON AUG 9 2010 FORECAST CONCERNS INCLUDE THE POSSIBILITY OF THUNDERSTORMS TONIGHT AND TOMORROW NIGHT AND THE WARM TEMPERATURES EXPECTED THROUGH THURSDAY. ALTHOUGH TEMPERATURES AND RH VALUES WILL BE HIGHER THAN NORMAL WITH HEAT INDICIES WITHIN A COUPLE DEGREES OF NEEDING AN ADVISORY ACROSS THE EASTERN SECTIONS OF THE FORECAST AREA...DO NOT EXPECT TO NEED A HEAT ADVISORY OVER THE NEXT FEW DAYS. THE UPPER RIDGE AXIS PUSHES EAST TONIGHT WITH A SHORT WAVE TROUGH MOVING THROUGH THE FORECAST AREA. THIS WILL PRODUCE A CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA WITH A HIGHER PROBABILITY OF STORM ACROSS THE NORTHERN HALF OF THE FORECAST AREA ALONG AND NORTH OF A WEAK WARM FRONTAL BOUNDARY. ANOTHER WEAK SHORT WAVE TROUGH MOVES ACROSS THE REGION TUESDAY EVENING FOR ANOTHER SLIGHT CHANCE OF THUNDERSTORMS. THE UPPER RIDGE AXIS RETROGRADES BACK OVER THE CENTRAL HIGH PLAINS MID WEEK WITH AN OVERALL FLATTENING OF THE UPPER RIDGE OVER THE ROCKIES AND HIGH PLAINS REGION BY THE END OF THE WEEK AS A LARGE SCALE TROUGH MOVES ACROSS THE NORTHER PLAINS. THIS WILL BRING COOLER MORE SEASONABLE TEMPERATURES TO THE REGION LATE IN THE WEEK AND THIS UPCOMING WEEKEND WITH A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY BETWEEN THURSDAY EVENING AND SUNDAY EVENING. LOCKHART && .AVIATION... 514 PM MDT MON AUG 9 2010 FOR THE 00Z TAFS...PRIMARY AVIATION CONCERN WILL BE THUNDERSTORMS TONIGHT...FOLLOWED BY STRATUS/FOG POTENTIAL TUESDAY MORNING. THUNDERSTORMS HAVE DEVELOPED ACROSS THE TRI-STATE REGION...AND ARE EXPECTED TO INCREASE IN COVERAGE THROUGH THE EVENING...WITH ONLY SLIGHT CHANCES AFTER MIDNIGHT. ACTIVITY WILL CONTINUE SPREAD NORTHEASTWARD OUT OF COLORADO INTO KANSAS/NEBRASKA WITH A THREAT FOR BRIEF HEAVY RAIN...LOCALLY STRONG WIND GUSTS AND MARGINALLY SEVERE HAIL THROUGH ABOUT MIDNIGHT. WITH GOOD LOW LEVEL MOISTURE IN PLACE...AND LIGHT WINDS OVERNIGHT...THERE IS SOME CONCERN FOR STRATUS FOG DEVELOPMENT. FOR NOW DOWNSLOPE SHOULD HELP KEEP CONDITIONS VFR...SO WILL HOLD OFF ON LOWERING CEILINGS/VISIBILITY AFTER 09Z DURING THIS TAF CYCLE. DR && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT MON AUG 9 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT SUN AUG 8 2010 /1130 AM CDT SUN AUG 8 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL FORM OVER NORTHEAST COLORADO THIS AFTERNOON AND SPREAD INTO PORTIONS OF KANSAS AND NEBRASKA THROUGH THE EVENING. LOCALLY HEAVY RAINFALL...DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL WILL BE POSSIBLE WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT MON AUG 9 2010
KSZ016-092300-
GRAHAM-
528 PM CDT MON AUG 9 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...
AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOGUE...MOVING NORTH AT 15 MPH.
SMALL HAIL...AND SUDDEN STRONG WIND GUSTS TO 55 MPH ARE EXPECTED
WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3926 9963 3930 9986 3956 9985 3956 9961
3956 9960 3943 9959
TIME...MOT...LOC 2227Z 193DEG 12KT 3937 9972
JRMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 526 PM MDT MON AUG 9 2010 COZ092-100000- CHEYENNE COUNTY- 526 PM MDT MON AUG 9 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF CHEYENNE WELLS...MOVING NORTH AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3882 10258 3883 10229 3861 10230 3861 10255 TIME...MOT...LOC 2327Z 178DEG 8KT 3864 10242 JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 538 PM MDT MON AUG 9 2010 COZ091-100015- KIT CARSON COUNTY- 538 PM MDT MON AUG 9 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF STRATTON...MOVING NORTH AT 10 MPH. PENNY SIZE HAIL...AND SUDDEN WIND GUSTS TO 55 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3954 10280 3956 10238 3917 10235 3914 10264 TIME...MOT...LOC 2338Z 170DEG 10KT 3925 10254 JRM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT MON AUG 9 2010
KSZ016-100030-
GRAHAM-
659 PM CDT MON AUG 9 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...
AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF MORLAND...OR NEAR MORLAND...
MOVING NORTH AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3920 9993 3919 10016 3932 10017 3956 10016
3955 9985
TIME...MOT...LOC 2359Z 175DEG 14KT 3929 10005
JRMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM MDT MON AUG 9 2010
KSZ027-100100-
WALLACE-
624 PM MDT MON AUG 9 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...
AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF SHARON SPRINGS...MOVING NORTH AT
35 MPH.
PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.
&&
LAT...LON 3901 10193 3902 10149 3870 10151 3869 10166
3869 10185
TIME...MOT...LOC 0024Z 177DEG 28KT 3881 10169
JRMThe Goodland radar (KGLD), 87 km away, was scanning. The volume nearest the first event began at 00:23 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Several small tree limbs one to one and a half inches in diameter were broken off trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244212, 244213, 244214, 244215, 244216, 244217.